FROM OUR EXPERTS
A few weeks ago in a telephone conversation with my mom, she mentioned that one of my sisters had been having some problems with her stomach for the last month or so. Being concerned, I called my sister directly to talk to her about what was going on.
"I don't know," she said. I'm eating a healthy diet, but for the last month or so I've had a lot of diarrhea and even some vomiting. And my stomach hurts so much after I eat that I just don't want to eat anymore."
"What are you eating?" I asked.
"You know, healthy stuff. Fruits and vegetables and high fiber bread."
I explained to her that a healthy diet isn't healthy if it's making you sick. And if it's making you sick then you have to do something to figure out what is causing the symptoms. First, change what you're eating so that you can eat and get some nourishment into your body. And second, make an appointment with a gastroenterologist to discuss the problems.
"It's especially important to see a GI...
Yes, acid-reducing medications can cause bone loss. Many medications and medical disorders can cause bone loss; but in this article we'll only be looking at the effects of proton pump inhibitors like, Protonix®, Prilosec®, and Prevacid®, etc.
What are proton pump inhibitors?
Proton pump inhibitors (PPI's) are medications taken for various stomach disorders and an over-production of stomach acid. Gastroesophageal reflux disease (GERD) and ulcers are two of the disorders that can cause excess stomach acid that sometime needs treatment with a proton pump inhibitor. Proton pump inhibitors reduce the acid produced in the wall of the stomach providing healing of ulcers, and other disorders, that may exist in the esophagus, stomach, or duodenum.
If you have this condition and need to take these types of medications, long-term use of these can cause an increase in osteoporotic fractures and bone loss. Long-term use is defined as ...
I have a 13 year old daughter that gets nauseated and sometimes stomach cramping with it about 4 times a year that usually lasts 2 days. She won't eat and can't go to school. She feels miserable during these times. i usually give her medicine for acid reflux (Nexium or Prilosec) with Mylanta and it has no positive effect. Could these be abdominal migraines? She has had nausea for the last day and a half with no stomach pain. She has a chronic condition of some sort. What do you suggest? Sara.
Yes, this could be abdominal Migraine. For more information, see Abdominal Migraine - The Basics .
Our suggestion? Take your daughter to the doctor to find out if this is abdominal Migraine or something else and what to do for her when these episodes occur.
Good luck, John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.